Naloxone Facts

What is Colorado House Bill 2020 – 1065?

This new Colorado legislation mandates a carrier that provides coverage for opiate antagonists to reimburse a hospital if the hospital provides a covered person with an opiate antagonist upon discharge

What is an opioid antagonist?

Opioid antagonists reverse the effects of opioids by blocking the opioid receptors. Naloxone is an opioid antagonist

What is naloxone?

Naloxone, also known by the brand name Narcan, is the antidote for an opioid overdose. The drug temporarily reverses the effects of opioids on the brain. Giving naloxone to someone who has overdosed can be lifesaving. The antidote will often restore a person’s ability to breathe and awaken them from an unconscious, coma-like state. Naloxone is a safe, non-addictive medication that has been used for decades to reverse overdose. You cannot get high from taking naloxone. It has the opposite effect of opioids.

How do I use naloxone?

There are a few different naloxone products. The two most common are given intranasally. Nasal Narcan has no assembly. You insert the nozzle into the nostril and push the plunger to administer half of the dose in each nostril. Intranasal with atomizer product is a pre-filled syringe that needs to be assembled to use intranasally. Half of the dose is given in each nostril. For further instructions, see the Videos page or page 3 of Guide to Using Naloxone.

Can naloxone hurt someone?

No. Naloxone only works if someone has overdosed on opioids. If the person has overdosed on something other than opioids, there will be no effect, and the naloxone will not affect or harm the person. Someone who has received naloxone could experience withdrawal symptoms due to the reversal of the overdose.

Is naloxone addictive?

No, a tolerance cannot be developed with naloxone. It will only reverse the effects of an opioid overdose.

Can expired naloxone still be used?

It won’t hurt someone to use expired naloxone, but the longer naloxone sits, the less effective it will be. This means more doses of naloxone might be needed to reverse the effects of the opioid overdose.

Who can get naloxone?

Anyone can get naloxone. Those who are at risk of an overdose, or knows someone who is, should carry naloxone — this includes those undergoing opioid therapy for chronic pain. If given to a patient with opioid dependence, naloxone can cause opioid withdrawal. Although these effects can be unpleasant and may cause agitation, the treatment is safe.

Friends and family members can get naloxone as well. Naloxone can be distributed from a hospital or picked up at more than 500 Colorado pharmacies without a prescription. Many different formulations of the medication are now available but Narcan nasal spray may be easiest to use. You can find participating pharmacies at stoptheclockcolorado.org/map or ERnaloxone.org. For those pharmacies that might not be included, there are prescriptions in the resource section that can be printed. All you need to fill out is your name, address, date of birth and the date. Medicaid, Medicare, and most private insurers cover the full cost of naloxone or charge only a small copay. If you care about someone who as at risk of overdose, remind them that it is easy to get naloxone in Colorado.

What are opioids?

Opioids include prescription pain medications like oxycodone (OxyContin, Percocet), hydrocodone (Vicodin, Lorcet/Lortab), fentanyl, hydromorphone (Dilaudid), morphine (MS Contin), buprenorphine (Suboxone), and methadone. While some opioids can be injected and others are taken in pill form, they all act on the brain in the same way. Although opioids are good medications for some types of pain, they can result in physical dependence if used incorrectly. If you have already experienced an opioid overdose, you are at elevated risk for another one.

What is an opioid overdose?

Most opioid overdoses are accidental. Because these drugs interfere with breathing and brain functioning, people who overdose become sleepy or comatose, and breathing slows or eventually stops completely. When the brain and body can’t get enough oxygen, injury and death follow. An overdose can happen minutes or hours after using opioids. Although it is impossible to predict who will overdose, taking opioids — even in low doses — can put a person at risk.

What are the signs of an overdose?

People with opioid poisoning may look as if they’re sleeping. REMEMBER: IT IS NEVER SAFE TO LET A PERSON WHO MIGHT BE OVERDOSING “SLEEP IT OFF.”

Signs of overdose include: Unresponsive to shouting or shaking, or difficult to wake up; absent or shallow breathing, sometimes with gurgling or deep snoring sounds; pale or grayish skin; blue lips or fingertips; and/or a slow or undetectable pulse.

What steps do I take if I suspect someone has overdosed on opioids?

  1. Check for responsiveness: is the person breathing slower, do they respond when you gently shake them, are their lips or fingernails turning blue, and/or is their skin clammy
  2. Call 911 and administer naloxone. If the first dose doesn’t work within 3 minutes, give another dose of naloxone.
  3. Perform chest compressions or rescue breathing. The 911 operator can walk you through this.
  4. Stay with the person until help arrives.